Overdose is a potential risk factor for all individuals who are actively taking prescription opioids. If you, a loved one, or another individual are suffering from the effects of overdose, it is important to understand the proper methods for taking care of the person, even if it is yourself.

Let’s describe two scenarios, one in which you are alone and have accidentally taken to many pills and one in which you have come across someone who has overdosed.

By accident, you have taken too many of your prescription medications or you have accidentally combined medications. The first step in every situation is to call an ambulance as quickly as possible (911), regardless of if you believe you can “handle it.” Next, it is important to stay standing and walk around, as this allows your lungs to expand and keeps oxygen flowing to your brain. If you start to feel yourself falling unconscious, do not under any circumstances try to drink coffee to “wake up” or lay in the bath. You may accidentally choke on the coffee, and if you are in the bath, you may accidentally slip under the water and drown. Simply lay on your side in an area where medical personal can easily reach you. Laying on your side prevents you from choking on any regurgitation that may occur while you are unconscious. By closely following and understanding these steps, you have a better opportunity to survive the consequences of overdose.

For the next situation, you come across a family member who has accidentally consumed too many pills. The first step, much like in the previous scenario, is to call the ambulance. After calling 911, gently shake the individual to see if they are responsive. If they are conscious, try to walk them around to ensure they get as much as possible. If they are not responsive, the next step is to check for a pulse. If there is not pulse, perform CPR until the ambulance arrives. If there is a pulse, place the individual on their side to prevent choking. It is important to stay with the individual at all times so that you can periodically check their vitals. Under no circumstances, do not place the individual in the bath for the same reason as before. Do not give them coffee or any other stimulant whatsoever. Finally, do not allow them to “sleep it off,” because if they have overdosed, they may never wake up again.

In addition to these steps, it is important to invest in Naloxone, a medication that is used to treat overdose in a situation similar to those presented above. Naloxone works by blocking the effects of opioids, preventing potential overdose. The medication is available in injections and sprays and are easily administered in just a few seconds.

When you or another individual accidentally overdoses, the first step is to always call 911 for an ambulance, regardless of the severity of the situation. The job of emergency medical staff is to save lives. They come across overdoses of all sorts each and every day, so do not be afraid that they will “judge” you for your situation. At ProveIt!, we have an identical perspective. Opioids are often necessity for those who struggle with pain on a daily basis, and much like other things in life, accidents happen. At ProveIt!, we want to provide you with every tool you need to be safely use your opioid medications and get the most out of your prescribed treatment.